Discontinuation of Infliximab May Cause Relapse of Ulcerative Colitis

Restarting infliximab after discontinuation can still be effective in ulcerative colitis, however.

Discontinuing infliximab can lead to a relapse in patients with ulcerative colitis.

Reporting at Digestive Disease Week 2016, researchers gave the results of a study of 161 ulcerative colitis patients from 12 centers in Europe and 1 in Israel.

All discontinued infliximab after 12 months and were then treated either with thiopurines, 5-ASA, thiopurines and 5-ASA, other therapies, or no therapy.

Another group of 69 patients continued on inflixmab. Median follow-up was at 39 months.

Through 12 months after discontinuation, 28 of 92 patients (30.4%) had a disease flare-up compared with 6% in the control group.

In patients who started infliximab, clinical response and remission were 71.4% and 50% respectively.

At last follow-up, 41% of patients who discontinued infliximab vs. 21.5% in the control group had a flare-up. Hospitalizations for ulcerative colitis were seen in 5% and 3% of patients, respectively, at last follow-up.

The team concluded "infliximab withdrawal for prolonged remission was associated with a higher risk for relapse in UC patients, but not with adverse events, hospitalization of colectomy.”

Restarting infliximab after discontinuation was effective in 71% of the patients, and safe, they wrote.